Alert archive / Tennessee / Flash Flood Warnings in 1998
Flash Flood Warning 4, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at Jan 7, 1998, 12:03 PM CST for 5 counties in Tennessee. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 7, 1998, 12:03 PM CST (18:03 UTC)
- Expired
- Jan 7, 1998, 4:00 PM CST
- In force
- 4 hr
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
Counties Bedford County, TN, Coffee County, TN, Lincoln County, TN, Marshall County, TN, Moore County, TN
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.1 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 552 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBNA 071802 FFWBNA TNC003-007-015-027-031-041-051-055-061-087-099-101-103-115-117- 119-127-133-137-141-153-175-177-181-185-072200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 1203 PM CST WED JAN 7 1998 THE NATIONAL WEATHER SERVICE IN NASHVILLE TN HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 400 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN MIDDLE TENNESSEE ...BEDFORD ...CANNON ...CLAY ...COFFEE ...DEKALB ...FRANKLIN ...GILES ...JACKSON ...LAWRENCE ...LEWIS ...LINCOLN ...MARSHALL ...MAURY ...MOORE ...OVERTON ...PUTNAM ...WARREN ...WAYNE ...WHITE IN SOUTHEAST TENNESSEE ...BLEDSOE ...GRUNDY ...MARION ...SEQUATCHIE ...VAN BUREN IN EAST TENNESSEE ...PICKETT AT 1156 AM CST...A LARGE AREA OF MODERATE TO HEAVY RAIN WAS OCCURING ACROSS MUCH OF MIDDLE TENNESSEE AND WILL CONTINUE THROUGH 3 PM AT MOST LOCATIONMS. MOST PLACES CAN EXPECT TO RECEIVE AN ADDITIONAL HALF TO ONE INCH OF RAIN. DUE TO THE PREVIOUS HEAVY RAIN AND THE SATURATED TOP SOIL...THE ADDITIONAL RAINFALL WILL QUICKLY RUN-OFF CAUSING RAPID RISES ALONG CREEKS AND RIVERS. IF YOU ARE IN A FLASH FLOOD PRONE AREA...YOU NEED TO MOVE TO HIGHER GROUND IMMEDIATELY BEFORE IT BECOMES TOO LATE. LINCOLN COUNTY OFFICIALS WERE CLOSING SEVERAL ROADS ACROSS THE COUNTY DUE TO HIGH WATER. PUBLIC REPORTS OF CREEKS AND STREAMS NEAR OR AT BANKFUL WERE COMMON ACROSS MUCH OF SOUTHERN AND EASTERN MIDDLE TENNESSEE. MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM>...EVEN A SMALL ONE...ON FOOT. &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jan 7, 9:40 AM CST, 2 hours 23 minutes earlier.
Area forecast discussion, Jan 7, 9:40 AM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 940 AM CST WED JAN 7 1998 FIRST...NEED BETTER AGREEMENT BTWN ZN FCST AND FFA. LOCAL MEDIA HAS BEEN CALLG CONCERNG DISCREPANCY AND RIGHTFULLY SO. ZN PACKAGE MENTIONS FFA TDY FOR ZN GRP 7...AND TDY AND TNGT FOR ZN GRP 6. HWVR FFA JUST MENTIONS TDY FOR ABV AREA. OTRW FFA APPRS TO BE PLACED JUST RIGHT AS NEXT BATCH OF MDT/HVY RAIN CREEPING NWD ACRS AL BRDR. SINCE 09Z...LOCATIONS NR SRN PLATEAU AND EXTRM SRN MID TN HAVE ALREADY MEASURED 0.75 - 1.33 INCHES. UPR AIR ANLYS DEPICT 850 LOW IN LWR MS VLY..A LTL DEEPER THAN PROGGED...WITH BEST HEIGHT FALLS TO THE NE. LATEST MDL RUN HAS SOME DISCREPANCY IN POSITION WITH NGM MUCH FURTHER N. FAVOR LOCATION SUGGESTED BY ETA AT 00Z SINCE SYS STILL APPRS TO BE DEEPENING...THUS SLOWER MOVEMENT. RAIN...HVY AT TIMES...WL CONT THRUOUT THE AFTN AND INTO THE EVENING HRS ALONG THE PLATEAU. DUE TO DEEPENING SYS AND MOIST UNSTBL AMS OVR AREA...S6TILL XPCT SOME CONVCTN AS WELL OVR SRN MID TN. 09
In the hours before
Special weather statement, Jan 7, 7:10 AM CST, 4 hours 53 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-071915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 710 AM CST WED JAN 7 1998 A FLASH FLOOD WATCH IS IN EFFECT TODAY FOR ALL OF MIDDLE TENNESSEE... GENERALLY ALONG AND EAST OF A LINE FROM DOVER TO WAYNESBORO. THIS INCLUDES THE METROPOLITAN AREAS OF NASHVILLE...COLUMBIA...CLARKSVILLE ...MURFREESBORO...COOKEVILLE...PULASKI AND WINCHESTER. A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR EASTERN MIDDLE TENNESSEE...GENERALLY ALONG AND EAST OF A LINE FROM CELINA TO MONTEAGLE. AREAS OF HEAVY RAIN EXPECTED TO MOVE ACROSS MIDDLE TENNESSEE TODAY AND CONTINUE OVER EASTERN PARTS OF THE MID-STATE AREA TONIGHT. THUS...FLASH FLOOD WATCHES HAVE BEEN ISSUED. << AT 7 AM CST...THE FIRST BATCH OF HEAVY RAIN TO AFFECT OUR AREA WAS OCCURRING MAINLY NORTH OF A LINE FROM COLUMBIA TO JASPER...AND WAS MOVING OFF TO THE NORTHEAST. THE LEADING EDGE OF A SECOND BATCH OF HEAVY RAIN WAS STILL DOWN OVER NORTHERN ALABAMA...BETWEEN MUSCLE SHOALS AND FORT PAYNE...AND IS EXPECTED TO SPREAD ACROSS SOUTHERN MIDDLE TENNESSEE BETWEEN 8 AM AND 10 AM CST. DOPPLER RADAR INDICATES THAT BETWEEN 1/2 AND 1 INCH OF RAIN FELL OVER PARTS OF WAYNE...LAWRENCE AND GILES COUNTIES BETWEEN MIDNIGHT AND 6 AM CST...AND SIMILAR TOTALS WILL LIKELY FALL WITH THIS NEXT BATCH OF RAIN HEADED IN FROM ALABAMA. THUS...FOLKS IN EXTREME SOUTHERN PARTS OF MIDDLE TENNESSEE MAY SEE STORM TOTALS APPROACHING TWO INCHES BY NOON. RAIN TOTALS OF AT LEAST 2 INCHES WILL BE COMMON IN MANY PARTS OF MIDDLE TENNESSEE TODAY...AND YOU ARE ADVISED TO STAY TUNED TO NOAA WEATHER RADIO...CABLE TV...AND ANOTHER RELIABLE SOURCE OF WEATHER INFORMATION THORUGHOUT THE DAY. A FLASH FLOOD WATCH MEANS THE THREAT OF FLASH FLOODING EXISTS WITHIN THE WATCH AREA. IF YOU ARE IN THE WATCH AREA YOU SHOULD MONITOR WEATHER CONDITIONS CLOSELY. BE READY TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED OR WARNING IS ISSUED. NEVER TRY TO CROSS FLOODED ROADS.
Special weather statement, Jan 7, 7:10 AM CST, 4 hours 53 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-071915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 710 AM CST WED JAN 7 1998 A FLASH FLOOD WATCH IS IN EFFECT TODAY FOR ALL OF MIDDLE TENNESSEE... GENERALLY ALONG AND EAST OF A LINE FROM DOVER TO WAYNESBORO. THIS INCLUDES THE METROPOLITAN AREAS OF NASHVILLE...COLUMBIA...CLARKSVILLE ...MURFREESBORO...COOKEVILLE...PULASKI AND WINCHESTER. A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR EASTERN MIDDLE TENNESSEE...GENERALLY ALONG AND EAST OF A LINE FROM CELINA TO MONTEAGLE. AREAS OF HEAVY RAIN EXPECTED TO MOVE ACROSS MIDDLE TENNESSEE TODAY AND CONTINUE OVER EASTERN PARTS OF THE MID-STATE AREA TONIGHT. THUS...FLASH FLOOD WATCHES HAVE BEEN ISSUED. << AT 7 AM CST...THE FIRST BATCH OF HEAVY RAIN TO AFFECT OUR AREA WAS OCCURRING MAINLY NORTH OF A LINE FROM COLUMBIA TO JASPER...AND WAS MOVING OFF TO THE NORTHEAST. THE LEADING EDGE OF A SECOND BATCH OF HEAVY RAIN WAS STILL DOWN OVER NORTHERN ALABAMA...BETWEEN MUSCLE SHOALS AND FORT PAYNE...AND IS EXPECTED TO SPREAD ACROSS SOUTHERN MIDDLE TENNESSEE BETWEEN 8 AM AND 10 AM CST. DOPPLER RADAR INDICATES THAT BETWEEN 1/2 AND 1 INCH OF RAIN FELL OVER PARTS OF WAYNE...LAWRENCE AND GILES COUNTIES BETWEEN MIDNIGHT AND 6 AM CST...AND SIMILAR TOTALS WILL LIKELY FALL WITH THIS NEXT BATCH OF RAIN HEADED IN FROM ALABAMA. THUS...FOLKS IN EXTREME SOUTHERN PARTS OF MIDDLE TENNESSEE MAY SEE STORM TOTALS APPROACHING TWO INCHES BY NOON. RAIN TOTALS OF AT LEAST 2 INCHES WILL BE COMMON IN MANY PARTS OF MIDDLE TENNESSEE TODAY...AND YOU ARE ADVISED TO STAY TUNED TO NOAA WEATHER RADIO...CABLE TV...AND ANOTHER RELIABLE SOURCE OF WEATHER INFORMATION THORUGHOUT THE DAY. A FLASH FLOOD WATCH MEANS THE THREAT OF FLASH FLOODING EXISTS WITHIN THE WATCH AREA. IF YOU ARE IN THE WATCH AREA YOU SHOULD MONITOR WEATHER CONDITIONS CLOSELY. BE READY TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED OR WARNING IS ISSUED. NEVER TRY TO CROSS FLOODED ROADS.
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 10:17 AM CST | Flash Flood Warning | OHX | Coffee, Franklin, Grundy, Moore | 3 hr |
| Jan 7, 10:17 AM CST | Flash Flood Warning | OHX | Marion, Sequatchie | 3 hr |
| Jan 7, 10:17 AM CST | Flash Flood Warning | OHX | Giles, Lawrence, Lincoln | 3 hr |
| Jan 7, 12:03 PM CST | Flash Flood Warning | OHX | Franklin, Grundy, Marion | 4 hr |
| Jan 7, 12:03 PM CST | Flash Flood Warning | OHX | Jackson, Putnam | 4 hr |
| Jan 7, 12:03 PM CST | Flash Flood Warning | OHX | Lawrence, Lewis, Maury, Wayne | 4 hr |
| Jan 7, 12:03 PM CST | Flash Flood Warning | OHX | Clay, Overton, Pickett | 4 hr |
| Jan 7, 12:03 PM CST | Flash Flood Warning | OHX | Bledsoe, Sequatchie, Van Buren, Warren, White | 4 hr |
| Jan 7, 12:03 PM CST | Flash Flood Warning | OHX | Cannon, DeKalb | 4 hr |
| Jan 7, 12:03 PM CST | Flash Flood Warning | OHX | Giles | 4 hr |
Nearby
Flash Flood Warnings in Tennessee, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.